Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 45, NWS Kansas City, MO

April 25, 2007Clay County, Jackson County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at Apr 25, 2007, 5:34 PM CDT for Clay County, Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 2007, 5:34 PM CDT (22:34 UTC)
Expired
Apr 25, 2007, 11:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Johnson County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 41 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:35 PM CDTFLASH FLOODMission Hills, KSWATER RESCUE AT 6600 INDIAN LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 252238
FFWEAX
KSC091-103-209-MOC047-095-165-260430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT WED APR 25 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI
  NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI
  WYANDOTTE COUNTY IN NORTHEAST KANSAS

* UNTIL 1130 PM CDT

* AT 529 PM CDT...THE PUBLIC REPORTED SLOW MOVING THUNDERSTORMS
  WITH   VERY HEAVY RAINFALL ACROSS THE WARNED AREA. A WATER RESCUE
  WAS BEING REPORTED IN MISSION HILLS AND STREET FLOODING HAS BEEN 
  REPORTED IN PORTIONS OF JOHNSON COUNTY...INCLUDING THE 
  ROELAND PARK AREA. THE HEAVIEST RAIN WAS MOVING NORTH ALONG THE 
  STATE LINE. ADDITIONAL HEAVY RAINFALL WAS ALSO MOVING NORTH INTO 
  JACKSON COUNTY AND WILL CONTINUE TO SPREAD INTO THE NORTHLAND.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BASEHOR...BLUE SPRINGS...BONNER SPRINGS...CLAYCOMO...COURTNEY...
  EDWARDSVILLE...FAIRWAY...GLADSTONE...GRANDVIEW...INDEPENDENCE...
  KANSAS CITY...KANSAS CITY KANSAS...LAKE LOTAWANA...LAKE QUIVIRA AND
  LANSING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 3932 9433 3885 9421 3888 9494 3929 9499

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 11:38 AM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 25, 11:38 AM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 AM CDT WED APR 25 2007

.DISCUSSION...
WILL NOT GO WITH LIMITED A FLOOD WATCH...AS AREA OF CONCERN NOT THAT
LARGE AND STILL HAS FFG IN THE INCH AND A HALF TO 2 INCH RANGE. BUT
HEADWATER GUIDANCE IS STILL WORRISOME...WITH SOUTH GRAND AND BIG
CREEK IN THE 1.0 TO 1.2 INCH RANGE. TO HEIGHTEN AWARENESS...HAVE
ADDED HEAVY RAIN WORDING TO FORECASTS...WILL INCLUDE IN THE HWO AND
AM UPDATING WEB GRAPHIC TO REFLECT LATEST CONCERNS.

PC

&&

.PREV DISCUSSION...
/1050 AM CDT WED APR 25 2007/
DID A MINOR UPDATE TO PULL SEVERE THUNDERSTORM WORDING A LITTLE
FURTHER TO THE EAST INTO CENTRAL MISSOURI THIS
AFTERNOON...REFLECTING SPC SLIGHT RISK AREA. MAIN CONCERN WILL BE
GETTING CLEARING GOING. WATCHING CU TRYING TO BUILD IN SOUTHWEST
MISSOURI AT THIS TIME WITH INITIAL VORT LOBE. IF THIS CAN DEVELOP
INTO STORMS AND WE CAN GET SOME SUBSIDENCE GOING BEHIND THIS
LINE...SIMILAR TO YESTERDAY...THEN WE COULD SEE TEMPERATURES QUICKLY
POPPING UP IN THE UPPER 70S...WHICH WOULD HELP TO INITIATE
ADDITIONAL STORM DEVELOPMENT...AS MAIN VORT MAX MOVES INTO SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON. WILL LEAVE
MENTION OF SEVERE POTENTIAL AS FAR NORTH AS SOUTHERN AREAS OF KANSAS
CITY A THIS POINT...BUT MAIN FOCUS MAY BE SOUTH OF KANSAS CITY...AS
SURFACE LOW MOVES INTO SOUTHWEST MISSOURI THIS EVENING.
HOWEVER...EVEN IF THEY ARE NOT SEVERE INTO SOUTHERN KANSAS CITY AND
AREAS TO THE SOUTH OF KANSAS CITY...MAY SEE THE POTENTIAL OF HEAVY
RAINFALL...AS THE AREA SHOULD BE JUST NORTH OF THE WARM FRONT BY
00Z...PROVIDING THE ADDITIONAL LIFT TO FOCUS THE RAIN IN THE AREA
FOR SEVERAL HOURS LATE THIS AFTERNOON AND EARLY THIS EVENING.  AM
LOOKING AT PUTTING OUT A FLOOD WATCH AT THIS POINT. WILL TRY TO GET
THAT POSTED BY NOONTIME IF WE ARE GOING TO ISSUE ONE.

PC

/430 AM CDT WED APR 25 2007/
LATEST WATER VAPOR IMAGERY DEPICTING CUTOFF UPPER LOW OVER THE
OKLAHOMA PANHANDLE THIS MORNING WITH SURFACE OBSERVATIONS DEPICTING
ATTENDANT SURFACE LOW IN NORTH CENTRAL OKLAHOMA.  SHORT TERM MODELS
TRACK BOTH SURFACE AND UPPER LOWS GENERALLY EASTWARD TODAY...WITH
SURFACE LOW FINALLY MAKING IT INTO SOUTHWEST MISSOURI AROUND 00
UTC.  STATIONARY BOUNDARY THAT STRETCHES FROM NEAR KMCI TO JUST
SOUTH OF KIRK WILL MOVE LITTLE TODAY...PLACING BULK OF FORECAST AREA
IN WARM SECTOR.  MOISTURE IS ABUNDANT AND LARGE SCALE ISENTROPIC
ASCENT WILL EXIST OVER THE AREA TODAY...BUT DYNAMIC FORCING LACKING
MOST...THUS SURFACE HEATING WILL BE THE IMPETUS FOR SHOWER AND STORM
DEVELOPMENT.  SURFACE BOUNDARY FORECAST TO SAG SOUTHWARD DURING THE
EVENING HOURS AND IS PROGGED TO LIE GENERALLY ALONG THE I-70/I-50
CORRIDORS.  CLOSER PROXIMITY TO UPPER LOW WILL ENHANCE DYNAMIC
FORCING AND INCREASE MOISTURE FLUX IN VICINITY OF THE SURFACE
LOW CENTER...THUS EXPECT COVERAGE OF SHOWERS AND STORMS TO INCREASE
BY EARLY EVENING HOURS.  PASSAGE OF UPPER LOW WILL LEAD TO
STEEPENING LAPSE RATES AND WITH DECENT AMBIENT SHEAR...EXPECT
ISOLATED SEVERE STORMS TO DEVELOP WITH ISOLATED TORNADOES NOT OUT OF
THE QUESTION.  SEVERE THREAT WILL BE RATHER SHORT LIVED AS BOUNDARY
LAYER DECOUPLES...THUS KEPT MENTION OF SEVERE ONLY IN THE LATE
AFTERNOON AND EARLY EVENING HOURS.

LOCALIZED HEAVY RAINFALL FELL TUESDAY ACROSS NORTHERN PORTIONS OF
CWA...HOWEVER IT APPEARS AXIS OF HEAVIER RAINFALL WILL OCCUR A
LITTLE FURTHER SOUTH TODAY AND TONIGHT. PROJECTED QPF WILL BE JUST
SHORT OF FFG VALUES...THUS WILL CONTINUE TO HOLD OFF ON ISSUING
FLOOD WATCH AT THIS TIME.

UPPER LOW WILL MAKES SLOW PROGRESS ACROSS MISSOURI LATER TONIGHT
INTO THURSDAY...THUS WILL CONTINUE PRECIPITATION CHANCES THROUGH
THURSDAY NIGHT.  CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES
COOL WITH PREVIOUS FORECAST HAVING A GOOD HANDLE OF TEMPERATURE
TRENDS THROUGH FRIDAY.

SF

&&

.AVIATION DISCUSSION...
EXPECT CEILINGS TO SLOWLY RISE AT BOTH STJ AND MCI WHERE THEY ARE
CURRENTLY LESS THAN 1K FT. AT STJ THERE IS A LITTLE DRIER LOW LEVEL
AIR UPSTREAM WHICH WILL COMBINE WITH SOME MINOR DAYTIME WARMING TO
SLOWLY RAISE CEILINGS...AT LEAST ABOVE 1K FT BY 18Z. AT MCI THERE
IS NOT DRIER AIR UPSTREAM...SO SLOW WARMING WILL HAVE TO HELP RAISE
CEILINGS THERE. IN EITHER CASE CEILING RISES SHOULD BE SLOW BARING
ANY LARGE SCALE SUBSIDENCE. OVERNIGHT EXPECT CIGS TO LOWER WITH MORE
PATCHY FOG. EXPECT MORE STORMS TO DEVELOP THIS AFTERNOON AND PERSIST
INTO THE EVENING HOURS.

AB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 25, 1:04 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT WED APR 25 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT WED APR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING IN
AREAS MAINLY TO THE SOUTH OF A LINE FROM PAOLA KANSAS TO WARRENSBURG AND
BOONVILLE MISSOURI. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL...ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES CAN NOT BE
TOTALLY RULED OUT.

FURTHER TO THE NORTH...TOWARD THE MISSOURI RIVER SMALLER HAIL MAY
OCCUR WITH THE THUNDERSTORMS.

ANOTHER CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN...FOCUSED NORTH
OF THE TRACK OF THE SURFACE LOW...WHICH IS EXPECTED TO MOVE FROM
EXTREME NORTHEAST OKLAHOMA EARLY THIS AFTERNOON TO SOUTHWEST MISSOURI
THIS EVENING. AREAS FROM AROUND MOUND CITY AND PAOLA KANSAS TO
BELTON...HARRISONVILLE...BUTLER...CONCORDIA...WARRENSBURG...CLINTON...
MARSHALL...SEDALIA...FAYETTE AND BOONVILLE MISSOURI MAY SEE THIS
HEAVY RAIN. LOCAL AREA RIVERS MAY EXPERIENCE FLOODING PROBLEMS IF
THIS RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL STILL BE POSSIBLE IN CENTRAL AND NORTH CENTRAL
MISSOURI ON THURSDAY...BUT SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS TO THE SOUTH OF A LINE FROM
PAOLA KANSAS TO WARRENSBURG AND BOONVILLE MISSOURI THIS AFTERNOON AND
EARLY EVENING. REPORTS OF ANY FLOODING PROBLEMS ARE ALSO REQUESTED.

PC

In the hours before

Local storm report, Apr 25, 3:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT WED APR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             6 SE PARKER             38.27N 94.91W
04/25/2007  E1.00 INCH       LINN               KS   TRAINED SPOTTER

&&

GAMIS
Special weather statement, Apr 25, 3:56 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT WED APR 25 2007

KSZ057-MOZ043-053-252130-
BATES-CASS-MIAMI-
356 PM CDT WED APR 25 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN MIAMI...NORTHWESTERN BATES
AND SOUTHWESTERN CASS COUNTIES UNTIL 430 PM CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DREXEL...OR 8 MILES NORTHEAST OF LA CYGNE...
MOVING NORTH AT 15 MPH.

PEOPLE IN BATES...CASS AND MIAMI COUNTIES...INCLUDING THE CITIES OF
DREXEL AND LOUISBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Local storm report, Apr 25, 4:16 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT WED APR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FUNNEL CLOUD     1 NW MERWIN             38.41N 94.60W
04/25/2007                   BATES              MO   LAW ENFORCEMENT

            FUNNEL CLOUD OBSERVED NEAR MERWIN.

&&

GAMIS
Local storm report, Apr 25, 4:44 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT WED APR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 N DREXEL              38.54N 94.61W
04/25/2007  E1.00 INCH       CASS               MO   TRAINED SPOTTER

&&

GAMIS
Local storm report, Apr 25, 5:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT WED APR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 SW HARRISONVILLE      38.65N 94.36W
04/25/2007  E1.75 INCH       CASS               MO   FIRE DEPT/RESCUE

&&

GAMIS
Local storm report, Apr 25, 5:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CDT WED APR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             HARRISONVILLE           38.66N 94.35W
04/25/2007  E1.75 INCH       CASS               MO   TRAINED SPOTTER

            INTERSECTION OF US HWY 71 AND HWY 2.

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:02 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette28 min
Apr 25, 4:11 PM CDTTornado WarningEAXBates, Cass34 min
Apr 25, 4:27 PM CDTFlood WatchEAXBates, Carroll, Cass, Chariton, Cooper, Henry and 8 more11 hr
Apr 25, 4:47 PM CDTSevere Thunderstorm WarningEAXCass43 min
Apr 25, 5:21 PM CDTSevere Thunderstorm WarningEAXCass39 min
Apr 25, 5:34 PM CDTFlash Flood WarningEAXClay, Jackson, Platte6 hr
Apr 25, 5:40 PM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson6 hr
Apr 25, 6:16 PM CDTFlash Flood WarningEAXJackson, Johnson, Lafayette6 hr
Apr 25, 3:50 PM CDTSevere Thunderstorm WarningEAXLinn, Miami40 min

Nearby

Flash Flood Warnings in Missouri, 2007Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.